News » Whistler

Opioid overdose 101

Vancouver non-profit Karmik holds free Naloxone training in Whistler

by

comment

For those on the frontlines of B.C.'s worsening opioid crisis, getting a handle on the problem can often feel like a game of catch-up.

The province is already on pace to pass 1,500 drug overdose deaths in 2017, only a few years removed from a time when around 200 annual fatalities was the norm. Preliminary data from the BC Coroners Service suggests that fentanyl was detected in 72 per cent of the illicit drug deaths between January and April of this year. But new fentanyl analogs that are more potent and harder to detect are hitting the streets every day, adding to the difficulty of responding to the opioid epidemic.

"Our society is trying to establish support and catch up with something we don't understand, and when we do come to understand it, the supports we have are unfortunately archaic and not connected to the reality of the new versions of (fentanyl) popping up all the time," said Munroe Craig, co-founder of Vancouver harm-reduction and education initiative Karmik.

Craig was at the Whistler Public Library last weekend to deliver a free naloxone training session for over a dozen attendees. Naloxone is a medication that blocks the effects of opioids, and is commonly used to reverse overdoses in emergency situations. Locally, the RCMP and paramedics carry the life-saving drug.

Although there have yet to be any confirmed cases of fentanyl in Whistler, given its reputation as a party destination, combined with how commonly fentanyl (and its 44 identified analogs) is found laced into other drugs, it's an issue the community can't afford to dismiss.

"It's very much a tourist town and I'm very aware of the culture that revolves around the town, so I think, absolutely not, you can't be ignoring it," said Craig.

The Downtown Eastside support worker said she decided to hold the training after she was approached by a pair of Whistler residents who were unable to find similar resources locally.

"They were average residents of Whistler, concerned members of the community, who don't know why this seems to be such a secret that you're not talking about in Whistler," noted Craig.

Naloxone kits and training are available for free at the Whistler Health Care Centre. The Whistler Community Services Society building on Spring Creek Drive also stocks a limited number of free kits, while Nesters Market offers them for purchase. Each kit contains three doses of naloxone and three retractable syringes.

If you suspect someone is having an overdose, try to revive them by talking in a loud voice, rubbing their sternum with your knuckles and pinching their arm. Slow breathing, small pupils, and unresponsiveness or unconsciousness are all common signs of an opioid overdose. Victims may also have blue lips and fingernails, and cold, clammy skin.

If they're still unresponsive, call 911 for help. Then, open the airway and fish around the mouth to check for blockages. If the airway is clear, tilt the head back, lift the chin, plug the nose and administer two big breaths to start, followed by a breath every five seconds. If there is still no breathing, or the breathing remains shallow, it's time to administer the naloxone.

Fill a syringe with a full vial of the drug. Plunge the needle directly and firmly at a 90-degree angle into either the upper arm, the meaty part of the thigh, or, less commonly, the buttocks. You should hear a click when the needle retracts. Wait one to two minutes to see how the person reacts to the drug. If they are still unresponsive, use a second dose. Additional doses can be administered as needed. There are no health risks associated with using naloxone, even if the individual isn't experiencing an opioid overdose.

Continue the cycle, including breath work, until help arrives. Remember to tell the overdose victim what you're doing at every step of the process. Once responsive, inform them of the situation, and remind them that naloxone lasts between 30 and 90 minutes, after which the effects of the overdose could kick in again. Ensure they aren't left alone.

"You need to be assessed (following an overdose). Maybe you don't need to be hospitalized, but you do need to be assessed," Craig said.

It's also important to note that, under Canadian law, anyone who seeks help in an overdose emergency is immune from prosecution. Police will also not show up to an overdose unless you request them or the situation poses a perceived threat.

For more information on what to do in the event of an opioid overdose, visit www.towardtheheart.com.

Tags

Add a comment